- St. Luke's Magic Valley Medical Center
One week after confirming an infant died at St. Luke's Magic Valley Medical Center after receiving the wrong medication, hospital officials said Oct. 2 the 7-month-old died when he received a dose of saline solution infused with potassium phosphate intended for an adult patient.
A family attorney revealed the child's name as August Elliot.
“One of our nurses prepared the adult patient’s medication solution at the nurse’s station,” the hospital said in the statement. “Sometime later, another nurse mistook that prepared bag as the one to be used for the child, took it into August’s room and administered it. Approximately 10 minutes later, August went into cardiac arrest and we began resuscitation efforts. Thirteen minutes into that effort, another nurse read the label on the bag and realized August was receiving the wrong medication."
Hospital officials wrote in a statement: "We missed at least one part of the standard procedure of administering medication," and they were tightening their internal processes to minimize any chance of human error in the future.